Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS New Orleans, LA

July 4, 2008Orleans Parish, Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 4, 2008, 1:26 PM CDT for Orleans Parish, Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 1:26 PM CDT (18:26 UTC)
Expired
Jul 4, 2008, 2:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2160 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:20 AM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 4:20 AM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT FRI JUL 4 2008

.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A BROAD 1020MB HIGH ALONG THE
CAROLINAS COAST WITH A WEAK RIDGE AXIS EXTENDING WEST ALONG THE
CENTRAL GULF COAST TO TEXAS. UPPER AIR ANALYSIS SHOWED A VIGOROUS
SHORT WAVE OVER SOUTHERN MISSOURI/ARKANSAS. WEAK FLOW WAS NOTED
OVER LOUISIANA AND SOUTH HALF OF MISSISSIPPI AT 5O0MB. MODERATE NORTH
FLOW WAS NOTE ABOVE 400MB OFF LAST SOUNDING AT SLIDELL. IN
ADDITION...PW VALUE WAS 1.7 INCHES AND CAPE VALUE AROUND 2200
J/KG. AS A RESULT...SCATTERED CONVECTION DEVELOPED YESTERDAY. THIS
SETUP IS EXPECTED AGAIN TODAY WITH A LITTLE MORE MOISTURE WITH PW
VALUES CREEPING TO 1.8 INCHES. WET BULB FREEZING LEVEL HAS SLOWLY
INCREASED 13KFT AND HAIL WILL LIKELY MELT TO BELOW SEVERE LIMITS.
WILL MAINTAIN RAIN CHANCES 30 TO 40 PERCENT FOR TODAY. STORMS
SHOULD BE ENDING BY 9PM IN MOST AREAS. MOISTURE LOADING WILL
CONTINUE WITH PW VALUES INCREASING UP TO 2 INCHES SATURDAY. IN
ADDITION...THE CLOSE PROXIMITY OF THE MAIN TROUGH WILL PLACE THE
NORTHWEST FLOW JUST TO THE NORTH OF THE AREA. WILL MAINTAIN RAIN
CHANCE FOR INTERIOR ZONES SATURDAY NIGHT. EMBEDDED DISTURBANCE IN
THE FLOW PRODUCE A FEW STORMS SATURDAY NIGHT.

.LONG TERM...
A SET PATTERN WILL LIKELY DEVELOP WITH THE BERMUDA RIDGE ACROSS FLORIDA
AND NORTH GULF. THIS WILL KEEP THE DEEP EAST TO SOUTHEAST FLOW
ACROSS THE MID AND SOUTH GULF ALL NEXT WEEK. WILL MAINTAIN RAIN
CHANCE NEAR NORMS ALONG WITH TEMPS.

&&

.AVIATION...
OUTSIDE OF LOCAL CONVECTION...VFR CONDITIONS TO PREVAIL THROUGH
TODAY. FOR KMSY...FIREWORKS DISPLAYS MAY CAUSE TEMPO LOWER
VISIBILITIES IN SMOKE FROM 02Z THROUGH 06Z.

&&

.MARINE...
NO ISSUES WITH LIGHT WINDS AND LOW SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  70  89  72 /  30  20  50  30
BTR  90  71  90  73 /  40  20  50  30
MSY  88  75  89  75 /  40  20  50  30
GPT  88  73  89  73 /  30  20  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 11:17 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1117 AM CDT FRI JUL 4 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-050300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1117 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED BUT A FEW STORMS MAY
PULSE TO STRONG LEVELS WITH THE PRIMARY THREAT BEING DOWNBURST
WIND GUSTS AND FREQUENT LIGHTNING. RAINFALL MAY BE LOCALLY HEAVY
FROM SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY...NEAR THE COAST
IN THE EARLY MORNING...AND DEVELOPING INLAND BY LATE MORNING
THROUGH THE EARLY EVENING. WHILE ORGANIZED SEVERE WEATHER NOT
ANTICIPATED THROUGH THURSDAY...A FEW STORMS MAY BRIEFLY PULSE TO
MARGINALLY SEVERE LEVELS WITH THE PRIMARY THREAT BEING DOWNBURST
WIND GUSTS AND FREQUENT LIGHTNING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

24

In the hours before

Special weather statement, Jul 4, 1:01 PM CDT, 25 minutes before
LAZ061>064-070-041845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT FRI JUL 4 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO SAINT
BERNARD PARISH...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR
CHALMETTE...MOVING EAST AT 12 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  VIOLET BY 125 PM
  YSCLOSKEY BY 145 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:50 PM CDTSpecial Marine WarningLIX57 min
Jul 4, 5:42 PM CDTSpecial Marine WarningLIX56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.